Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 1998, 1:11 PM CST for Walton County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 1998, 1:11 PM CST (19:11 UTC)
- Expired
- Jan 22, 1998, 2:10 PM CST
- In force
- 59 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Walton County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 12:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
194 WUUS1 KTLH 221910 RRA SVRTLH FLC131-222010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 211 PM EST THU JAN 22 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 210 PM CST (310 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...WALTON COUNTY AT 116 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A LINE OF SEVERE THUNDERSTORMS FROM JUST EAST OF CRESTVIEW TO JUST EAST OF VALPARAISO MOVING TO THE EAST AT 35 TO 40 MPH. THESE STORMS WILL BE MOVING INTO WALTON COUNTY BY 125 PM CST. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:45 AM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 22, 8:45 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 945 AM EST THU JAN 22 1998 SURE IS NICE TO COME BACK AFTER THREE WEEKS AND HAVE TO DEAL WITH A POTENTIAL SEVERE WEATHER SITUATION. KEVX RADAR SHOWS BOWING SQLN ENTERING FAR WRN FL PNHNDL/S CTNRL AL ATTM...WHILE KTLH RADAR SHOWS WDLY SCTD SHRA OUT AHD OF SQLN. HOWEVER...SFC WMFNT RMNS ACRS NRN GULFMEX BASED ON LATEST OBS. KTLH RAOB SHOWS SMALL CAPE OF 500 TO 1000 J/KG FOR ELEVATED TSRA. EXPC SQLN TO CONT MOVG ENE OVR TOP OF COOL SFC LYR AND WEAKEN...WHICH SHOULD LESSEN THREAT OF DMGG SFC GUSTS...ALTHO POTENTIAL REMAINS FOR HAIL. FIRST INCLINATION WAS THAT FL BIG BEND ZONES WOULD HAVE TO BE UPDATED TO RAISE PRECIP CHC...BUT CURRENT THINKING IS THAT MAIN PRECIP WILL HOLD OFF UNTIL EARLY EVENING. TECHNICALLY...SHOULD PROBABLY RAISE PRECIP CHC SINCE I THINK RAIN WILL GET HERE BY 00Z...BUT SINCE NEW SET OF ZONES WILL BE ISSUED BEFORE THEN...THINK 40 PCT SHOULD COVER IT UNTIL THEN. AS FOR TEMPS...WILL HOPE WMFNT MAKES IT THRU SO TEMPS REACH AT LEAST MID/UPR 60S. MOORE
In the hours before
Special weather statement, Jan 22, 12:02 PM CST, 1 hour 9 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-221950- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 102 PM EST THU JAN 22 1998 A TORNADO WATCH HAS BEEN ISSUED FOR THIS AFTERNOON UNTIL 7 PM EST...6 PM CST FOR THE FLORIDA PANHANDLE...WESTERN PORTIONS OF THE FLORIDA BIG BEND...AND EXTREME SOUTHWEST GEORGIA. A REGION OF STRENGTHENING LOW PRESSURE IS CURRENTLY LOCATED IN SOUTHERN MISSISSIPPI AND EASTERN LOUISANA EXTENDING INTO THE NORTHERN GULF OF MEXICO. PRECIPITATION BOUNDARIES FROM EARLIER SHOWERS AND THUNDERSTORMS ACROSS THE FLORIDA PANHANDLE AND SOUTHERN ALABAMA MAKE THE CONDITIONS RIGHT FOR SEVERE WEATHER DEVELOPMENT THIS AFTERNOON ACROSS NORTHERN FLORIDA AND EXTREME SOUTHWEST GEORGIA. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY THIS STORMS AND MAY CAUSE SOME LOCAL RIVERS TO REACH FLOOD STAGE AGAIN. SPOTTER ACTIVATION IS REQUESTED.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:11 PM CST | Severe Thunderstorm Warning | TAE | Bay | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.